Missouri, 2021

Hail and Damaging Wind in Missouri, March 11, 2021

March 11, 2021 · NWS LSX · 2 events in 2 counties and zones

A cold front moved through the region triggering showers and storms. Some of the storms became severe with several reports of damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering showers and storms. Some of the storms became severe with several reports of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 11, 11:20 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 11, 11:20 AM CST, 1 hour 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1120 AM CST Thu Mar 11 2021

.SHORT TERM... (Through Saturday)
Issued at 413 AM CST Thu Mar 11 2021

Cold front continues to slide south across forecast area with a
broken line of showers and storms sliding along it. This initial
round of activity will diminish a bit towards daybreak, but
will persist along and just behind boundary through midday.

Even though forward progression of the frontal boundary slows down
during the day today, it should eventually push south of the I-70
corridor by late this morning. In the meantime, on and off showers
and storms will continue through this afternoon as indicated by a
majority of the members of latest HREF ensemble. Isolated severe
storms are possible today as well. Despite HREF MU CAPES only
between 250 and 750 J/kg, there is plenty of shear throughout the
column with SREF 0 to 6km bulk shear in excess of 60kts and lapse
rates between 7 and 7.5 which supports a marginal severe threat,
especially along and north of the frontal boundary. The main threat
will be damaging winds.

As for temperatures through the day today, will have a non diurnal
trend as temperatures remain steady or slowly fall behind the
front and warm up into the mid to upper 60s ahead of boundary.

By tonight frontal boundary will stall out somewhere between our
southern CWA and just south of the MO/AR border. Nocturnal low level
jet will strengthen overnight and gradually veer towards the west
becoming parallel with the frontal boundary, with ongoing moisture
advection ushering in PWs between 1 and 1.25", which is at least the
90th percentile of climatological normals for this time of year. So
as several rounds of showers and storms develop, they will train
over the same locations tonight through Saturday. Areas along and
south of I-70 in Missouri and Illinois could see as much as 1 to 3
inches of rainfall through this period. Six hourly WPC qpf has been
trending downward a bit with the latest run, which lessens the
possibility of flash flooding even with the most intense rounds of
rainfall late tonight through Saturday. However, some concern for
areal flooding with the numerous rounds of rainfall from today
through Saturday. Also, the extended qpf hydrographs, especially 72
hour qpf, indicate a number of river forecast points, will rise
above FS by late Friday into Saturday, with some possibly reaching
moderate flood stage. So will be issuing a flood watch for areas
along and south of I-70 from 00z Friday through 00z Sunday.

Byrd

.LONG TERM... (Saturday Night through Wednesday)
Issued at 413 AM CST Thu Mar 11 2021

Beyond Saturday, latest deterministic and ensembles continue to
have timing, strength and placement issues with the trough over
the southwestern U.S. as it lifts out towards region. Even though
model trends indicate that the shortwave will weaken as it slides
into the region by Monday, still expect several rounds of rain
Saturday night through Monday as stalled frontal boundary becomes
a warm front and slowly lifts northward through the region. PWs in
excess of an inch will continue to advect into region on nose of
low level jet which will create plenty of overrunning
precipitation along the warm front through this period. Also, since
ensemble systems continue to differ on timing, intensity and
placement of subsequent waves of rain, flooding concerns may
persist beyond the current watch, especially in southern Missouri
and Illinois. So may need to expand the flood watch in location
and time later in the forecast period.

Dry weather will return to the region by next Tuesday and
Wednesday. Temperatures will remain near normal through the
extended period.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1120 AM CST Thu Mar 11 2021

Cold front is located from near Interstate 44 to near KCPS and
then extending northeast from there. Cold FROPA at KCPS should
occur at or shortly after the beginning of the valid period,
shifting winds from the NW. There is a narrow area of MVFR CIGs
behind the front which will impact all of the STL metro sites
until this sags south with the front later today, when all if not
most sites will resume VFR. The southward push of the front should
shunt any thunder chances south as well and will go with just rain
or showers at all sites. Rain chances should end at KCOU in a few
hours or by 21z today, in the STL metro sites this evening, and
remain south of KUIN through the valid period. Rain should make a
return as a northward surge into KCOU late Friday morning but
probs of making it to the STL metro sites or KUIN are low enough
to preclude at this time. Otherwise, look for NW surface winds
around 10kts veer NE this evening and then more E on Friday.

SPECIFICS FOR KSTL: for the extended 30-hour period, the next wave
of rain should return sometime Friday afternoon.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 6 PM CST this evening through Saturday
     afternoon for Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
     Moniteau MO-Montgomery MO-Osage MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch from 6 PM CST this evening through Saturday
     afternoon for Clinton IL-Madison IL-Marion IL-Monroe IL-
     Randolph IL-Saint Clair-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 11, 3:42 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
342 AM CST Thu Mar 11 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
342 AM CST Thu Mar 11 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across parts of the area
through tonight. Isolated severe storms are possible today for areas
near and south of Interstate 70, with the main threat being damaging
winds.

Heavy rainfall is likely beginning tonight. See Flood Watch for
specific details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall is likely and flooding is possible through Saturday.
See Flood Watch for specific details.

There is a chance for thunderstorms for portions of central and
southeast Missouri Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Byrd

The radar

The St Louis radar (KLSX), 82 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
March 11, 1:00 PM CST
Where
Washington County, 1.91 mi W of Latty
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.976, -90.885

Thunderstorm Wind, Madison

When
March 11, 2:25 PM CST
Where
Madison County, 0.39 mi SE of Fredericktown
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.546, -90.295

Thunderstorm winds snapped off several trees that were 10 to 12 inches in diameter on the south side of Fredericktown. One of the trees fell against a house causing moderate damage. A roof was torn off of a metal garage as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948767, 948769.